Contaminated drug linked to deadly US meningitis outbreak
AFPCHICAGO -- A contaminated drug has been linked to a deadly outbreak of meningitis that has claimed the lives of at least five people and sickened 42 others in seven U.S. states, health officials said Friday.
October 7, 2012, 12:10 am TWN
Public health officials were contacting patients in 23 states who received the potentially contaminated steroid injection — typically for back pain — and urging them to be tested for the rare fungal infection.
“All patients who may have received these medications need to be tracked down immediately,” Benjamin Park of the Centers for Disease Control and Prevention said in a statement.
“It is possible that if patients with infection are identified soon and put on appropriate antifungal therapy, lives may be saved.”
The hardest-hit state was Tennessee, where health officials said Friday the number of cases had risen to 29, including three deaths.
“I want to again express our sincere sympathy to the patients, family, and friends who've become victims of this tragic situation,” state health commissioner John Dreyzehner said at a press conference.
Due to the long incubation period, health officials were urging patients who had received the injection as far back as July 1 to contact their doctors for testing.
Fungal meningitis — which inflames the protective membranes covering the brain and spinal cord — is a rare infection which often goes undetected until it's too late because its flu-like symptoms can be mild at first.
Early detection and treatment — which requires a hospital stay to administer intravenous anti-fungal medications — can prevent the infection from causing permanent damage.
An initial investigation found that the Tennessee clinicians who administered the contaminated drug “had no way of knowing” there was anything wrong with it and found “no lapses” in their standards, Dreyzehner said.
“The evidence indicates this is a product issue,” he told reporters.
The Food and Drug Administration said it has detected a fungal contaminant in a sealed vial of the drug produced by the New England Compounding Center.
While further testing is required to confirm it was the source of the outbreak, the company has issued a recall of all of its products and shut down all operations.
Officials posted a list of the 75 health care facilities which received lots of the contaminated drug at: http://www.cdc.gov/hai/outbreaks/meningitis-facilities-map.html